Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 72, NWS La Crosse, WI

August 16, 2023Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 16, 2023, 11:29 PM CDT for Clark County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2023, 11:29 PM CDT (04:29 UTC)
Expired
Aug 17, 2023, 12:15 AM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS53 KARX 170429
SVRARX
WIC019-170515-
/O.NEW.KARX.SV.W.0072.230817T0429Z-230817T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1129 PM CDT Wed Aug 16 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Clark County in central Wisconsin...

* Until 1215 AM CDT.

* At 1128 PM CDT, severe thunderstorms were located along a line
  extending from near Owen to Augusta, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Owen around 1135 PM CDT.
  Colby and Dorchester around 1150 PM CDT.
  Abbotsford around 1155 PM CDT.
  Greenwood around 1205 AM CDT.
  Loyal around 1215 AM CDT.

Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Atwood, Tioga, Christie, Lynn, Longwood and
Curtiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4449 9032 4462 9092 4487 9092 4503 9072
      4503 9031
TIME...MOT...LOC 0428Z 272DEG 36KT 4499 9061 4469 9114 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
5 follow-up statements
326 
WWUS53 KARX 170440
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1140 PM CDT Wed Aug 16 2023

WIC019-170515-
/O.CON.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1140 PM CDT Wed Aug 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CLARK COUNTY...

At 1140 PM CDT, severe thunderstorms were located along a line
extending from near Dorchester to near Augusta, moving east at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Colby and Dorchester around 1150 PM CDT.
  Abbotsford around 1155 PM CDT.
  Neillsville around 1220 AM CDT.

Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Atwood, Tioga, Christie, Lynn, Longwood and
Curtiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4449 9032 4462 9092 4482 9092 4503 9052
      4503 9031
TIME...MOT...LOC 0440Z 284DEG 29KT 4502 9041 4468 9100 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
164 
WWUS53 KARX 170447
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1147 PM CDT Wed Aug 16 2023

WIC019-170515-
/O.CON.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1147 PM CDT Wed Aug 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL CLARK COUNTY...

At 1147 PM CDT, severe thunderstorms were located along a line
extending from Abbotsford to near Fairchild, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Abbotsford, Colby and Dorchester around 1150 PM CDT.
  Neillsville around 1210 AM CDT.

Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Atwood, Tioga, Christie, Lynn, Longwood and
Curtiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4449 9032 4462 9092 4475 9092 4503 9035
      4503 9031
TIME...MOT...LOC 0447Z 288DEG 37KT 4497 9031 4464 9092 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
365 
WWUS53 KARX 170458
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1158 PM CDT Wed Aug 16 2023

WIC019-170515-
/O.CON.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1158 PM CDT Wed Aug 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL CLARK COUNTY...

At 1158 PM CDT, severe thunderstorms were located along a line
extending from near Spencer to 6 miles northeast of Humbird, moving
southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Spencer around 1205 AM CDT.

Other locations impacted by these severe thunderstorms include County
K And Capital Road, Chili, Hog Corners, Highway 73 And 98, Chili
Corners, Tioga and Christie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 9089 4462 9091 4479 9066 4487 9031
      4449 9032
TIME...MOT...LOC 0458Z 287DEG 38KT 4483 9031 4460 9081 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
697 
WWUS53 KARX 170508
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1208 AM CDT Thu Aug 17 2023

WIC019-170515-
/O.CON.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1208 AM CDT Thu Aug 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN CLARK COUNTY...

At 1208 AM CDT, severe thunderstorms were located along a line
extending from near Loyal to near Neillsville, moving southeast at 40
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Spencer around 1215 AM CDT.

Other locations impacted by these severe thunderstorms include Chili,
Chili Corners, Christie, Granton, The Neillsville Municipal Airport,
Veefkind and Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4458 9074 4473 9053 4476 9031 4449 9032
TIME...MOT...LOC 0508Z 297DEG 33KT 4471 9045 4457 9063 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
299 
WWUS53 KARX 170514
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1214 AM CDT Thu Aug 17 2023

WIC019-170524-
/O.EXP.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1214 AM CDT Thu Aug 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK COUNTY WILL
EXPIRE AT 1215 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4458 9074 4473 9053 4476 9031 4449 9032
TIME...MOT...LOC 0514Z 272DEG 36KT 4471 9040 4457 9058 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:52 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 16, 10:52 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1052 PM CDT Wed Aug 16 2023

.DISCUSSION...(Tonight through Wednesday)
Issued at 152 PM CDT Wed Aug 16 2023

Key Messages:

 - Breezy conditions going into the evening, with a storm threat
   from mid evening into the overnight

 - Smoke possible Thursday and Friday

 - Heat builds in starting this weekend

Tonight: Breezy with storm threat

As we start the latter half of August, a variety of weather to cover
even with fairly tranquil conditions expected into next week.

First focus is gradient winds and convective threat tonight as
deepening mid level wave moves across southern Canada and northern
Midwest/Great Lakes. Pressure falls continue to expand this
afternoon as boundary layer winds increase ahead of this wave.
Meanwhile associated cold front is also making good progress
southeast and was already into northwest Minnesota as of 18z.

Better moisture axis, and related MLCAPE, is along and ahead of
front in a fairly narrow corridor. This extends from northwest
Wisconsin to southwest Minnesota and could exceed 2000 J/kg with
peak heating this afternoon. Have been watching observations
compared to mesoscale models /like HRRR and RAP/ and a little
worried instability could be a bit stronger than models hint but
will continue to monitor trends. In any event, timing of front
suggests MLCAPE values decreasing as storms approach so a bit higher
risk for severe storms off to the west and north. Questions too
about coverage with main forcing of wave quite a ways north yet.
This might suggest northern counties, especially in Wisconsin, could
run a higher risk for stronger storms this evening. Storms should
remain tied to front and with stronger mid levels winds associated
with wave, storms could pose a gusty wind or hail threat. Expect
activity to weaken late evening on as front works south and east.

Thursday - Friday: Cooler with some atmospheric smoke

Once wave clears region and we return to a northwest flow, will need
to track advection of western wildfire smoke. Fairly decent signals
in HRRR/RAP runs of area of smoke settling into area later Thursday
and perhaps persisting into Friday. Most of it should remain aloft
but given subsidence behind wave, might see some lower level impact
and related air quality alerts.

Saturday into next week: Heat builds in with possible heat advisories

From the weekend on we will be watching the growth of large upper
ridge and heat dome over the central U.S. This has been persistent
in medium range ensembles and showing good consistency in cluster
means from Day 3 on. Strength and proximity of upper high suggest
we should remain capped with convective threats running mainly
north of us into next week before we see some retreating. Always
have to watch for convective features in these scenarios in case
passing wave flattens ridge a bit more than ensembles.

So how warm? Even disregarding the usual GFS extreme numbers, could
see some 27-29C 925mb temperatures on Sunday and perhaps next
Tuesday which normally would correlate to mid to upper 90s.
Anomalies in NAEFS still +2 to +3 deviations suggesting a hot
period but perhaps not record. There is a day early next week when
area record highs are a bit lower so could flirt with a few then.
At this point not seeing higher surface dewpoints that would push
further into excessive heat concerns, but could be bordering
advisory for a few days, especially from Sunday on.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1052 PM CDT Wed Aug 16 2023

A shower/storm may impact KLSE near the beginning of the TAF
period, but coverage this evening has been quite scattered, so
confidence in thunder is low (20%). Otherwise, winds will shift
NW and gust up to 25 kts on Thursday. A SCT/BKN cumulus field will
rotate across the region on Thursday, mostly VFR, but MVFR
conditions could not be ruled out briefly for a time on Thursday
morning. Winds will subside Thursday evening. Wildfire smoke is
expected to impact the area by later afternoon. Did introduce
smoke at KRST, but confidence in visibility is lower at this time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Shea
AVIATION...JM
Hazardous weather outlook, Aug 16, 2:48 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
248 PM CDT Wed Aug 16 2023

MNZ079-086>088-094-WIZ017-029-032>034-171200-
Wabasha-Dodge-Olmsted-Winona-Mower-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
248 PM CDT Wed Aug 16 2023

This Hazardous Weather Outlook is for parts of southeast
Minnesota...into western and north central Wisconsin.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are expected this
evening and overnight. Main storm threat time is 8 PM to Midnight.
Stronger storms could produce damaging winds to 60 mph and hail
up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A period of prolonged heat is shaping up for this weekend and
early next week with afternoon heat indices topping out in the
90s to low 100s.

.SPOTTER INFORMATION STATEMENT...

While widespread spotter activation is not expected, a few groups
may be needed. If you observe stronger winds or hail, please pass
along your reports.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-
171200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
248 PM CDT Wed Aug 16 2023

This Hazardous Weather Outlook is for parts of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms /30-40% chance/ are possible from late
evening into the overnight hours. A few storms could be strong to
severe with a threat for producing gusty winds or hail. Main storm
threat time is 11pm to 3am.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A period of prolonged heat is shaping up for this weekend and
early next week with afternoon heat indices topping out in the
90s to low 100s.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not expected, any reports of stronger
winds or hail would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 16, 10:28 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
1028 PM CDT Wed Aug 16 2023

WIZ017-029-170430-
Taylor WI-Clark WI-
1028 PM CDT Wed Aug 16 2023

...Strong thunderstorms will impact portions of northern Clark and
Taylor Counties through 1130 PM CDT...

At 1028 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jump River to Elk Mound. Movement was east
at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Jump River around 1035 PM CDT.
  Westboro around 1100 PM CDT.
  Rib Lake around 1110 PM CDT.
  Thorp around 1125 PM CDT.

Other locations impacted by these storms include Polley, The Mondeaux
Flowage, Atwood, Perkinstown, Highway M And Joe Martin Road, Esadore
Lake, Eidsvold, Longwood, Donald and Curtiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4477 9032 4484 9092 4538 9092 4538 9004
TIME...MOT...LOC 0328Z 271DEG 40KT 4543 9082 4489 9170

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:28 PM CDTSpecial Weather StatementARXTaylor62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.